ADVERTISEMENT
ADVERTISEMENT

Q. I am unable to sleep due to auditory hallucination at night. Why?

Answered by
Dr. Seikhoo Bishnoi
and medically reviewed by Dr. K Shobana
This is a premium question & answer published on Feb 28, 2022

Hi doctor,

I just experienced the first auditory hallucination of my life. An infomercial inside my head where one voice speaks like advertising and another sings a slogan repeatedly. This was not something from my memory. It is not even a real company. When plugging my ears, it got even louder. I was sleep-deprived, almost none for two nights and have re-started my capsule Prozac and tablet Adderall after a few weeks off. I had no hallucinations in my life before. So is that episode a sign of psychosis, or can other factors explain it?

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

I understand your concern.

As of now, I do not think it is a hallucination. If you had some perception issue, you would not complain about this. Insight is absent in psychosis. You are yourself trying to find a reason. This could be due to severe anxiety due to sleep deprivation, and I do not think there is another explanation. I hope you have not consumed cannabis recently. Capsule Prozac will settle this in some time. If you have a prescription, I suggest you take low-dose benzodiazepine to reduce anxiety and better sleep. This will go away in that case.

I hope this helps.

Hi doctor,

Thanks for your reply.

No, I have not taken cannabis. I knew that capsule Prozac 40 mg took a while to leave the body, but I guess it took even longer. After a two-week withdrawal, I have been back on capsule Prozac 40 mg for two days. But before that, I had taken it for years. Any estimate on how long it would take to resume normal function in this case? Although the symptom returned tonight, I can still hear a few characters singing and saying things in the back of my skull. It is much quieter and less intense. Hopefully, it will continue to go down.

#

Hi,

Welcome back to icliniq.com.

I understand your concern.

In the coming weeks, you will see better control of anxiety. Usually, effects start from the very first day, and in two to four weeks, we see significant improvement. So, in my opinion, your hallucination-like symptoms will go in a couple of days, and the better control of anxiety should occur in two weeks.

I hope this helps.

Thank you doctor,

This is a follow-up. Thank you for all your assistance in this. I wanted to provide an update and hopefully get your feedback. This is day 4 since the first incident. The hallucination-like symptoms have decreased in frequency and sound. The first was full-volume, then it became like quiet talking and they are now so quiet and are almost like a thought (still very different). Is this a normal progression when beginning Prozac? The last three days I have been visiting my father one on one, which is extremely stressful to me (and very likely what triggered this condition, to begin with).

A couple of uncomfortable conversations with him temporarily increased the symptoms to be more loud and disturbing. Could this be likely to extend the recovery time, and is it the one likely reason why this is not completely gone after day 4? I recall you estimated that the hallucinations would be gone after Day 3, and today (Day 4) they were all gone for the first part of the day.

Then they came back still much quieter and simpler, but not normal, and distracted my thought process. I am very concerned about this becoming a long-term experience, coming and going repeatedly over months or years. Even if this quiet would ruin my life because reading and writing are so important to me. If this happens, even with Prozac, is it still realistic to stop it through other treatment? If so, at what point should I conclude that the Prozac is not enough and seek adjustments or changes?

#

Hi,

Welcome back to icliniq.com.

Initially in my opinion Prozac resulted in anxiety (rebound increase usually seen in the first week or starting or restarting therapy) which worsened the symptoms you had. This was settling and then you had some mild form of stress due to a visit to your father's place. This might have triggered anxiety and you are facing a slight increase in symptoms. I do not think this is a thing to get worried. This will go in some days. No need to get worried. If you have a prescription for any benzodiazepine-like Etizolam or Clonazepam then that can help in quick recovery. In the coming days you will see improvement. Try to ignore the symptoms. Do not focus on the voice that is going. Thanks.

Thank you doctor,

Thanks, I will look into those medications. By "rebound," I am assuming you mean withdrawing from Prozac, right? So the "first week" refers to the first week getting back into it again? It seems this triggered my newfound hallucination-like symptom. Of course, again, it still happened sometimes even when calm. So it is somewhat accurate that the initial anxiety can get the brain stuck in a certain way for a few days?

I also remember your comment about cannabis, and that was a good insight because it would be particularly damaging for my situation. Yesterday, even though I only took my normal medications (Prozac and Adderall), I actually felt a lot like I had taken cannabis (again, I have not taken it for a long time) the altered consciousness, as well as discomfort around other people. Would you say this is a symptom of rebound anxiety as well?

#

Hello,

Welcome back to icliniq.com.

By rebound anxiety, I mean the slight increase in anxiety seen in the first few days of starting an SSRI (selective serotonin reuptake inhibitor) drug or when a drug is restarted. This is normal to see increased anxiety. You will not be stuck in this anxiety. This will go away in a few days. Just try to remain relaxed and avoid any anxiety-provoking stimuli. The discomfort when people are around is due to anxiety only. This will become under control. Thanks.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am hearing sound and voices. Is it auditory hallucinations?

.. when others are not hearing, hearing running commentaries or as if someone is talking about you could be due to auditory hallucinations. Auditory hallucinations are seen commonly in psychotic disorders. This should be treated on an emergent basis....   Read full

I am diagnosed of psychosis NOS. Is there a possibility of withdrawal psychosis when antipsychotics are discontinued?

.. all I must congratulate you for your efforts regarding the illness. Regarding your query, I do not think it is withdrawal psychosis. Though it occurs rare in patients, yours does not seem to be the case. Your recurrence of symptoms is mainly due t...   Read full

I am experiencing psychosis after being sexually abused for years. Please help.

.. with you. Sexual abuse in childhood is perhaps the most brutal and tragic thing that can happen to a person. The scars of that enormous trauma never fade away. I believe you have post-traumatic stress disorder. It is not a psychotic disord...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Listeriosis - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Listeriosis is a bacterial infection, that can result in severe complications like meningitis, sepsis, and even death. R...  Read more»
Myositis - Types, Symptoms, Causes, Treatment, and Prognosis
The term "myositis" refers to a set of uncommon diseases. To know more about myositis, read the full article below.  Read more»
Osteoporosis: an Important Public Health Problem
Osteoporosis is a problem that is largely preventable. This article focuses on the causes of osteoporosis and the availa...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.